Kansas, 2007

Damaging Wind in Kansas, June 22, 2007

June 22, 2007 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produced several reports of quarter size hail and wind gusts estimated at 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced several reports of quarter size hail and wind gusts estimated at 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 1:59 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 1:59 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI JUN 22 2007

.DISCUSSION...

17Z WATER VAPOR IMAGERY AND RUC ANALYSES INDICATED H5 SHORT WAVE
TROUGH SLIDING TO THE SOUTH EAST ACROSS EASTERN NEBRASKA. TROP
ANALYSIS...ALONG WITH H3 HEIGHTS INDICATES TROUGH AXIS EXTENDS INTO
NORTHEAST COLORADO AND IS ASSOCIATED WITH ONGOING WEAK CONVECTION.
AT THE SURFACE...SFC TROUGH WAS INDICATED ACROSS NORTHWEST
CWA...WITH NEARLY 10 DEGREE TEMP GRADIENT ACROSS IT.

BOTH THE NAM AND THE GFS HAD TROUBLE INITIALIZING THE H85 AND H7
THERMAL FIELDS ACROSS THE AREA...WITH THE GFS OVERALL HAVING A
BETTER HANDLE ON THINGS...BUT BOTH MODELS WERE TOO WARM AT H7.

TONIGHT...MAIN CONCERN FOR TONIGHT WILL BE PRECIP CHANCES AND
POTENTIAL FOR HEAVY RAIN. WEAK SURFACE TROUGH WILL REMAIN DRAPED
ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING. CURRENTLY
TROUGH IS BEGINNING TO SHOW UP AS A CU FIELD SOUTH OF KMCK...AND
DRAPES SOUTHWEST TOWARDS KLAA. THINK THAT THIS TROUGH WILL BE THE
PRIMARY FOCUS FOR TSRA...ALTHOUGH CONVERGENCE ALONG THE FEATURE IS
FAIRLY WEAK. ALSO THINK THAT WILL SEE CONVECTION FIRE ON THE HIGHER
TERRAIN AS FLOW BECOMES UPSLOPE NORTH OF THE TROUGH. AS MENTIONED
BEFORE...MODELS WERE TO WARM ALOFT THIS MORNING SO EXPECTED CAP
STRENGTH IS LIKELY TOO STRONG AS WELL. UNLIKE YESTERDAY WHERE
CONVECTION REMAINED FAIRLY CONFINED TO THE SFC FORCING WHERE CAP WAS
WEAKEST...WOULD EXPECT BETTER COVERAGE ACROSS THE AREA THIS EVENING.
WEAK SHORTWAVE TROUGH WILL BE MOVING OVER THE AREA BETWEEN 00-06Z SO
REALLY CANT RULE OUT A STORM FIRING ANYWHERE ALONG THE SFC TROUGH
AND UPPED POPS EVERYWHERE. STORM MOVEMENT WILL ONCE AGAIN BE
SLOW...AND WITH PWS OVER AN INCH AND AVERAGE MIXING RATIOS IN THE
0-1KM LAYER OVER 12 G/KG HEAVY RAIN WILL ONCE AGAIN BE A THREAT.
SHORTWAVE RIDGING WILL BEGIN TO BUILD OVER THE REGION AFTER
06Z...WHICH SHOULD INHIBIT ANY CONVECTION MAINTAINING ITSELF OVER
NIGHT.

TOMORROW/TOMORROW NIGHT...WEAK SFC TROUGH/STATIONARY FRONT WILL BE
DRAPED FROM EAST TO WEST ACROSS THE CENTER OF THE CWA. SYNOPTIC
SCALE RIDGING/SUBSIDENCE WILL ONCE AGAIN BE IN FORCE ACROSS THE
AREA. DESPITE THE SUBSIDENCE...TEMPS ALOFT ARE SLOW TO WARM AND WITH
SFC TDS REMAINING IN THE UPPER 50S AND LOW 60S THE AIRMASS WILL
ONCE AGAIN BECOME WEAKLY CAPPED. WITH SYNOPTIC SCALE SUBSIDENCE
ONGOING...AND FAIRLY WEAK CONVERGENCE AT THE SFC DONT THINK MUCH
TSRA WILL DEVELOP...BUT CANT RULE OUT AN ISOLATED STORM.

SUNDAY-MONDAY NIGHT...H5 RIDGING AXIS WILL REMAIN ACROSS THE AREA AS MID
LEVEL TEMPS CONTINUE TO WARM...WITH H7 TEMPS REACHING 14-16C ACROSS
THE WEST (AS PER SREF MEANS) BY SUNDAY AFTERNOON. WITH STRONGER
CAP...NO CLEAR SURFACE FEATURES AND OVERALL WEAKER INSTABILITY WILL
KEEP FORECAST DRY. SIMILAR SET UP OCCURS AGAIN ON MONDAY WITH SFC
TROUGH SITUATED TO THE WEST. TROUGH LIFTING ACROSS THE NORTHERN
CONUS WILL WEAKEN AND SHIFT TO THE SOUTH THE H7 THERMAL
RIDGE...ALLOWING FOR WEAKER CINH ACROSS THE AREA. ALREADY HAVE
ISOLATED TSTMS IN FORECAST AND DONT SEE ANY REASON TO REMOVE THEM
AT THIS TIME.

IN THE EXTENDED...MEDIUM RANGE PROBLEMS WILL CONTINUE TO BE
TEMPS...AND ANY POSSIBLE CONVECTION THROUGH BEGINNING OF THE WEEK.
00Z AND 06Z GFS SHOWING DECENT CONTINUITY FROM YESTERDAYS RUN WITH A
SLIGHT BREAK DOWN OF THE RIDGE DURING THE BEGINNING OF THE WEEK AS
TROUGH SLIDES ACROSS NORTHERN US BORDER FOLLOWED BY A
AMPLIFICATION OF THE RIDGE AND FLOW TRANSITIONING TO A FAIRLY
AMPLIFIED TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS. ECMWF
APPEARS TO BE AN OUTLIER WITH AN INTENSE H5 LOW DEVELOPING ALONG THE
CANADIAN BORDER BY TUESDAY...WHICH DRIVES COLD FRONT MUCH FARTHER
SOUTH THROUGH THE AREA. BASED ON ENSEMBLES AND EXPECTED PATTERN PLAN
TO IGNORE THE ECMWF SOLUTION FOR NOW...AND LEAN TOWARDS OPERATIONAL
GFS WHICH IS WELL SUPPORTED BY ENSEMBLE MEANS. 12Z GFS COMPLICATES
THINGS SOMEWHAT...BLASTING COLD FRONT ACROSS THE AREA TUESDAY
AFTERNOON AS PREVIOUS RUNS HELD OFF UNTIL THE EVENING. ENSEMBLES
SUPPORT SLOWER SOLUTION...SO FOR NOW WILL TREND IN THAT DIRECTION
BUT HAVE SPED THINGS UP SLIGHTLY.

KEPT POPS IN THROUGH SEVERAL PERIODS AS BOUNDARY LAYER MOISTURE
REMAINS SUFFICENT ACROSS THE AREA WITH A RELATIVELY WEAK
CAP...DESPITE RIDGING. AT THIS TIME...BEST SHOT FOR PRECIP WILL BE
TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Jun 22, 10:53 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI JUN 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT FRI JUN 22 2007 /1153 AM CDT FRI JUN 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE
CONVERGENCE ZONE NEAR A WEAK SURFACE TROUGH EXTENDING FROM
SOUTHWEST NEBRASKA INTO FAR EASTERN COLORADO THIS AFTERNOON AND
EVENING. GOOD INSTABILITY AND AVAILABLE MOISTURE...A FEW STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THROUGH THE
EVENING HOURS. STORMS ARE EXPECTED TO DIMINISHING AROUND MIDNIGHT.
DUE TO SLOW STORM MOTIONS...HEAVY RAIN MAY ALSO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, Jun 22, 2:02 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             17 S BURLINGTON         39.06N 102.27W
06/22/2007  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

KJAMES
Local storm report, Jun 22, 2:53 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             6 NW ARAPAHOE           38.91N 102.25W
06/22/2007  E1.00 INCH       CHEYENNE           CO   PUBLIC

&&

KJAMES
Special weather statement, Jun 22, 4:21 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT FRI JUN 22 2007

KSZ002-222300-
RAWLINS-
521 PM CDT FRI JUN 22 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR BEARDSLEY...AND MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 37 AND 49.

LAMMERS
Special weather statement, Jun 22, 6:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT FRI JUN 22 2007

COZ090-091-230130-
KIT CARSON COUNTY-YUMA COUNTY-
643 PM MDT FRI JUN 22 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKVILLE TO 6
MILES SOUTHEAST OF ABARR TO 8 MILES NORTHEAST OF FLAGLER...AND MOVING
EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 400 AND 415.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 201.

LAMMERS

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 22, 7:40 PM CST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.903, -101.973

Six-inch diameter tree broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30895.